Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 112, NWS Rapid City, SD

June 30, 2012Meade County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 30, 2012, 5:50 PM MDT for Meade County, Pennington County, South Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2012, 5:50 PM MDT (23:50 UTC)
Expired
Jun 30, 2012, 6:45 PM MDT
In force
55 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 18 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 3:57 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-371 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
0.0
Supercell composite
17.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 5:10 PM MDT, 40 minutes earlier.

Area forecast discussion, Jun 30, 5:10 PM MDT, 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
510 PM MDT SAT JUN 30 2012

.AVIATION...00Z TAFS
SCT TSTMS WILL CONTINUE THIS EVENING MAINLY EAST AND SOUTH OF THE
BLKHLS. BRIEF IFR CONDITIONS ARE POSSIBLE NEAR ANY STORMS.
OTHERWISE VFR CONDITIONS ARE EXPECTED THROUGH SUNDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 221 PM MDT SAT JUN 30 2012/

DISCUSSION...WATER VAPOR SHOWS MEAN UPPER TROF EXTENDING THROUGH
THE CNTRL/NRN ROCKIES WITHS SHORT WAVE TROF CROSSING THE NRN
PLAINS. ONE VORT MAX IS SEEN ALONG THE WRN SD/NEB BORDER...WITH
MORE SUBTLE WAVES MOVING THROUGH THE RIDGE ACRS UT AND WY. AT THE
SFC...WEAK LOW CENTER IS OVER FAR SWRN SD WITH TROF EXTENDING NWD
THRU WRN SD. A SVR TSTM HAS ERUPTED IN AN AREA OF LEE SIDE
CONVERGENCE IN THE SWRN BLKHLS.

TONIGHT...SHORT WAVE ALONG THE SD/NEB BORDER AS WELL AS THE
UPSTREAM SHORT WAVES WILL TRIGGER ADDITIONAL CONVECTION ACROSS
ACROSS OUR CWFA. BEST INSTABILITY AND SHEAR WILL EXTEND FROM THE
BLKHLS EWD THROUGH WRN SD WHERE A FEW STORMS COULD BE SEVERE.
LARGE HAIL/DAMAGING WINDS WILL BE THE PRIMARY THREATS.

SUNDAY...HOT CONDITIONS WILL CONTINUE WITH THERMAL RIDGE NUDGING
INTO ERN WY. A MORE PRONOUNCED SHORT WAVE WILL MOVE INTO OUR WRN
CWFA BY LATE AFTN WITH A SFC TROF PUSHING INTO ERN MT/ERN WY. SOME
CONVECTION POSSIBLE NEAR THE SFC TROF...BUT 700MB TEMPS OF 16-17C
AND HIGHER WILL KEEP TSTM ACTIVITY TO A MINIMUM.

MONDAY...SFC TROF WILL ADVANCE THROUGH OUR CWFA WITH THE ONLY
APPRECIABLE CHANCE FOR TSTMS ALONG THE TROF WHEN IT REACHES SCNTRL
SD DURING PEAK HEATING. VERY LITTLE COOL AIR ASSOCIATED WITH THIS
SFC TROF SO ANOTHER HOT DAY EXPECTED. HOTTEST CONDITIONS WILL BE
EAST/SOUTH OF THE BLKHLS.

EXTENDED...AN UPPER LEVEL RIDGE WILL DOMINATE THE WEATHER FOR THE
LONG TERM. PERIODIC WEAK DISTURBANCES WILL RIDE ACROSS THE RIDGE
BRINGING NEAR DAILY ISOLATED CHANCES FOR -TSRA TO VARYING PARTS OF
THE AREA. BETTER CHANCES FOR PRECIPITATION ARE EXPECTED BY FRIDAY AS
SOUTHWESTERLY FLOW BRINGS BETTER MOISTURE AND A SERIES OF
SHORTWAVES ACROSS THE REGION. TEMPERATURES WILL REMAIN WELL ABOVE
AVERAGE WITH HIGHS GENERALLY IN THE 90S TO LOWER 100S...THEN COOLING
SLIGHTLY TOWARD THE END OF THE WEEK.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR LOWER ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN
     CAMPBELL-SOUTHERN CAMPBELL.

&&

SHORT TERM...JOHNSON
LONG TERM....13
AVIATION...JOHNSON
Hazardous weather outlook, Jun 30, 6:00 AM MDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MDT SAT JUN 30 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
600 AM MDT (700 AM CDT) SAT JUN 30 2012

...FIRE WEATHER WATCH IN EFFECT SUNDAY MORNING THROUGH EARLY SUNDAY
EVENING FOR LOW RELATIVE HUMIDITY VALUES AND GUSTY WINDS FOR THE
LOWER ELEVATIONS OF NORTHEAST WYOMING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS
A SLIGHT RISK THAT SOME STORMS MAY BECOME SEVERE...PARTICULARLY
ALONG AND EAST OF A LINE FROM PHILIP TO PINE RIDGE. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TEMPERATURES WILL CLIMB TO NEAR 100 DEGREES ON SUNDAY WHILE RELATIVE
HUMIDITY VALUES DROP TO UNDER 10 PERCENT OVER THE LOWER ELEVATIONS
OF NORTHEAST WYOMING. GUSTY SOUTHERLY WINDS MAY DEVELOP...WHICH
COULD RESULT IN CRITICAL FIRE WEATHER CONDITIONS FROM LATE SUNDAY
MORNING INTO EARLY SUNDAY EVENING.

THERE WILL BE A NEAR DAILY CHANCE FOR THUNDERSTORMS FROM SUNDAY
THROUGH FRIDAY FOR VARIOUS PARTS OF THE REGION. ALTHOUGH WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...A FEW SEVERE STORMS
WITH LARGE HAIL OR DAMAGING WIND GUSTS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jun 30, 5:01 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
501 PM MDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             7 ENE FAITH             45.06N 101.90W
06/30/2012  M2.00 INCH       ZIEBACH            SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Jun 30, 5:02 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
502 PM MDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND GST     7 ENE FAITH             45.06N 101.90W
06/30/2012  E60 MPH          ZIEBACH            SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Jun 30, 5:19 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
519 PM MDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             1 W RED ELM             45.06N 101.81W
06/30/2012  E1.75 INCH       ZIEBACH            SD   PUBLIC

&&

POJORLIE
Local storm report, Jun 30, 5:20 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
520 PM MDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     1 W RED ELM             45.06N 101.81W
06/30/2012  E60 MPH          ZIEBACH            SD   PUBLIC

0505 PM     HAIL             RED ELM                 45.06N 101.79W
06/30/2012  E2.00 INCH       ZIEBACH            SD   PUBLIC

&&

POJORLIE
Local storm report, Jun 30, 5:24 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND GST     11 WNW RED SCAFFOLD     44.83N 102.06W
06/30/2012  E70 MPH          MEADE              SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Jun 30, 5:43 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
543 PM MDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             4 ESE FAITH             44.99N 101.96W
06/30/2012  E1.50 INCH       ZIEBACH            SD   TRAINED SPOTTER

0450 PM     TSTM WND GST     4 ESE FAITH             44.99N 101.96W
06/30/2012  E60 MPH          ZIEBACH            SD   TRAINED SPOTTER

&&

POJORLIE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 1:53 PM MDTSevere Thunderstorm WarningUNRCuster67 min
Jun 30, 3:13 PM MDTSpecial Weather StatementUNRCuster47 min
Jun 30, 3:24 PM MDTSpecial Weather StatementUNRZiebach36 min
Jun 30, 3:46 PM MDTSevere Thunderstorm WarningUNRZiebach59 min
Jun 30, 3:51 PM MDTSevere Thunderstorm WarningUNRFall River28 min
Jun 30, 4:15 PM MDTSevere Thunderstorm WarningUNRZiebach60 min
Jun 30, 5:01 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins, Ziebach59 min
Jun 30, 5:41 PM MDTSevere Thunderstorm WarningUNRHaakon, Meade, Ziebach64 min
Jun 30, 5:43 AM MDTFire Weather WatchUNR23 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.